Besides protecting yourself against skin cancer, there’s another important reason to monitor your time in the sun. Many prescriptions, from pills to special skin creams, don’t mix well with a dose of UV light.
The chemicals in these widely used medications can produce a photoreaction, increasing your skin’s sensitivity to sunshine and causing eczema-like rashes, eye burn, swelling, blistering, reddening and scaling, even after limited exposure to rays.
Skin that tends not to burn easily can get lobster-red in under an hour; if you’re fair-skinned, you’re likely to be even more vulnerable. Ask your doctor or pharmacist if a medication you’re using—whether prescription or over-the-counter—can make you more sun-sensitive. Look for a clear warning about photosensitivity on the bottle, too. Here are some categories of medications that have been shown to cause reactions linked to sun exposure:
- antihistamines, commonly used in cold and allergy medicines
- nonsteroidal anti-inflammatory drugs (NSAIDs) and over-the-counter NSAID pain relievers that contain ibuprofen
- antibiotics, including tetracyclines and sulfonamides, or “sulfa” drugs
- certain antidepressants and antipsychotic medicines
- some chemotherapy drugs used to treat cancer
- acne and wrinkle medications, including benzoyl peroxide and Retin-A
- certain hormone medications
- diuretics (water pills)
The degree of photosensitivity varies from person to person, and not everyone who uses medications that contain photoreactive agents will have a problem. Sometimes, you can have a photo-reaction after only your first exposure to sunlight, but not repeatedly.
If you do have to take a drug that can cause photosensitivity, use extra precautions in the sun: Cover up, apply a PABA-free sunscreen to exposed areas and limit time spent in baking rays.